Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 9, 2020, 7:43 PM EDT for Branch County, Saint Joseph County, Michigan; LaGrange County, Noble County, Steuben County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 7:43 PM EDT (23:43 UTC)
- Expired
- Jun 9, 2020, 7:57 PM EDT
- In force
- 14 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaGrange County, IN, Noble County, IN, Steuben County, IN, Branch County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2334 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728
WUUS53 KIWX 092343
SVRIWX
INC087-113-151-MIC023-149-100015-
/O.NEW.KIWX.SV.W.0031.200609T2343Z-200610T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
743 PM EDT Tue Jun 9 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Steuben County in northeastern Indiana...
Northeastern Noble County in northeastern Indiana...
Lagrange County in northeastern Indiana...
Southeastern St. Joseph County in southwestern Michigan...
Southwestern Branch County in southwestern Michigan...
* Until 815 PM EDT.
* At 743 PM EDT, severe thunderstorms were located along a line
extending from near Topeka to near Lagrange to Rome City, moving
north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lagrange around 750 PM EDT.
Sturgis around 800 PM EDT.
Other locations impacted by these severe thunderstorms include
Wolcottville, Honeyville, Brighton, Mongo, Indianola, Brushy Prairie,
Orland, Burr Oak, Woodruff and Klinger Lake.
This includes Interstate 80 in Indiana between mile markers 111 and
136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4189 8560 4188 8535 4175 8512 4142 8529
4156 8546 4157 8565
TIME...MOT...LOC 2343Z 193DEG 44KT 4159 8557 4157 8546 4149 8534
HAIL...<.75IN
WIND...60MPH
$$
JBALL1 follow-up statement
975
WWUS53 KIWX 092357
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
757 PM EDT Tue Jun 9 2020
INC087-113-151-MIC023-149-100006-
/O.CAN.KIWX.SV.W.0031.000000T0000Z-200610T0015Z/
Steuben IN-Noble IN-Lagrange IN-St. Joseph MI-Branch MI-
757 PM EDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEUBEN...
NORTHEASTERN NOBLE...LAGRANGE...SOUTHEASTERN ST. JOSEPH AND
SOUTHWESTERN BRANCH COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 4189 8560 4188 8535 4175 8512 4142 8529
4156 8546 4157 8565
TIME...MOT...LOC 2355Z 193DEG 44KT 4174 8552 4172 8541 4164 8529
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:07 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 9, 4:07 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
407 PM EDT Tue Jun 9 2020
.SYNOPSIS...
Issued at 404 PM EDT Tue Jun 9 2020
Breezy conditions will continue into tonight. Thunderstorms are
expected during the late afternoon and evening hours across the
area. Severe storms remain possible with damaging winds,
especially west of Route 31. Torrential rainfall will also occur.
Severe weather is possible again midday Wednesday through the
afternoon hours. The greatest risk for severe thunderstorms is
along and east of Interstate 69.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 335 PM EDT Tue Jun 9 2020
First, albeit secondary and diminishing concern is what should be
a relatively short duration for discrete storm mode with strong to
near severe wind gusts as primary hazard. Uncertainty remains
with total duration of threat, roughly 22-02 UTC, though
concession must be made that either side of timeline continues to
constrict with time. Centroid of Cristobal near KEOK at 19 UTC
with embedded trough wrapping northeast out of southern portion
of cyclone. Leading edge of tropical remnants with sharp
isodrosothermal demarcation of extratropical airmass has lifted
north-northeast through CWA with astounding 10-18F dewpoint soar
over past 12 hours. 18 UTC KILX sounding with a notable 2.12
inches precipitable water. Leading cloud coverage this morning,
mostly thin cirrus/high altocumulus, allowed for strong early
summer insolation. Upstream apparent mid level gravity waves
inducing stronger updrafts seen in 1 minute mesoscale visible
satellite imagery. Concurrent higher wind gusts/mixdown noted as
well with no change to present wind advisory for western CWA. On
the down side overlap of peak instability to 2000 J/kg on slow
downturn impeded by convection firing early amid LCL only on order
of 300-400 ft. Nose of low level jetlet lifting through eastern
IL into northwest Indiana appears to be too lagged for formidable
convective activity. Subsequent uptick in 0-1km helical
flow/300-400 m2s2 duly lagged. Still gradient wind with steep mid
level lapse rates will provide any thunderstorm with notable wind
gusts of 40-50 mph with slightly deeper momentum transfer.
Of primary concern will be severe potential for midday Wednesday
through afternoon hours. As Great Plains storm fujiwharas as
remnants lift into Lake Superior. Rare scenario that should bring
Oklahoma dryline racing into southern Great Lakes by midday
Wednesday. Contamination of this feature is of a concern, yet 3000
j/kg
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 335 PM EDT Tue Jun 9 2020
Little in sensible weather expected through the period. Extended
dry period could portend of drought development that will need to
be watched. Otherwise, seasonably cool post frontal airmass with
gradual moderation into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 129 PM EDT Tue Jun 9 2020
Remnants of Cristobal continue to work rapidly north across SE
Iowa. A few bands of showers/storms will work north across both
sites roughly between 21 and 01Z with wind gusts potentially
enhanced outside of the already gusty winds. These locally higher
gusts are not presently noted in TAFs as they are highly
conditional and the chance of them impacting either TAF site is
low at this point. After 1Z, KFWA may very well end up dry for the
remainder of the night as main focus ends up towards KSBN with
low level jet ramping up across both locations but mainly focused
there. The increase in low level winds will also pose a threat for
LLWS which has been continued from the previous TAF.
Additional storms look likely tomorrow towards the end of the TAF
period, possibly forming near or east of KSBN and KFWA most likely
to be impacted. This will be handled in later forecasts.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
INZ003-004-012>015-020-022.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 2 AM Wednesday to 5 AM EDT Thursday
for LMZ043-046.
Gale Warning until 2 AM EDT Wednesday for LMZ043-046.
&&
SYNOPSIS...Fisher
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jun 9, 3:31 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 331 PM EDT Tue Jun 9 2020 INZ005>009-016>018-023>027-032>034-MIZ077>081-OHZ001-002-004-005-015- 016-024-025-101200- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 331 PM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe thunderstorms are possible this evening. The primary hazard is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible again on Wednesday, especially south central Lower Michigan, extreme northeast Indianan and northwest Ohio. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-101200- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 331 PM EDT Tue Jun 9 2020 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT THURSDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Small Craft Advisory. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. INZ003-004-012>015-020-022-101200- La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN- 331 PM EDT Tue Jun 9 2020 /231 PM CDT Tue Jun 9 2020/ ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe thunderstorms are possible this evening. The primary hazard is damaging wind gusts. However, there is a non-zero risk for an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance for showers and thunderstorms on Wednesday, but widespread hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Jun 9, 5:00 PM EDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Northern Indiana 500 PM EDT Tue Jun 9 2020 INZ007-MIZ080-092145- Steuben-Branch- 500 PM EDT Tue Jun 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN AND BRANCH COUNTIES... At 500 PM EDT, a strong thunderstorm was located over Angola, moving north at 45 mph. Wind gusts of 50 to 55 mph are possible with this storm. This storm will be near... Fremont around 505 PM EDT. Bronson around 520 PM EDT. Coldwater around 525 PM EDT. Union City around 535 PM EDT. Other locations impacted by this storm include Flint, Girard, East Gilead, Lake Gauge, Nevada Mills, California, Crooked Lake, Golden Lake, Kinderhook and Batavia. This includes the following highways... Interstate 69 in Indiana between mile markers 345 and 357. Interstate 69 in Michigan between mile markers 1 and 21. Interstate 80 in Indiana between mile markers 135 and 151. && LAT...LON 4160 8488 4158 8512 4207 8526 4207 8488 TIME...MOT...LOC 2100Z 174DEG 40KT 4167 8501 HAIL...0.25 WIND...55MPH JBALL
Special weather statement, Jun 9, 5:07 PM EDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Northern Indiana 507 PM EDT Tue Jun 9 2020 MIZ081-OHZ001-092200- Hillsdale-Williams- 507 PM EDT Tue Jun 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT HILLSDALE AND WILLIAMS COUNTIES... At 507 PM EDT, a strong thunderstorm was located over Bryan, moving north at 45 mph. Wind gusts of 50 to 55 mph are possible with this storm. This storm will be near... Holiday City around 520 PM EDT. Pioneer around 525 PM EDT. Reading around 540 PM EDT. Hillsdale and Jonesville around 550 PM EDT. Litchfield around 555 PM EDT. Other locations impacted by this storm include Camden, Cambria, West Jefferson, North Adams, Bridgewater Center, Lake Wilson, Frontier, Melbern, Ransom and Nettle Lake. This includes Interstate 80 in Ohio between mile markers 4 and 19. && LAT...LON 4146 8442 4145 8470 4207 8482 4207 8447 TIME...MOT...LOC 2107Z 174DEG 40KT 4150 8457 HAIL...0.25 WIND...55MPH JBALL
Special weather statement, Jun 9, 5:27 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
527 PM EDT Tue Jun 9 2020
INZ003-004-014-MIZ077-092200-
La Porte-St. Joseph-Marshall-Berrien-
527 PM EDT Tue Jun 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...
NORTHWESTERN MARSHALL...NORTHEASTERN LA PORTE AND BERRIEN COUNTIES...
At 525 PM EDT/425 PM CDT/, radar indicated showers and thunderstorms
were located along a line extending from near Walkerton to near
Gulivoire Park to near Lakeville. Movement was northwest at 60 mph.
Wind gusts up to 50 mph are possible with this line of showers and
storms.
These storms will be near...
South Bend, Georgetown and Roseland around 535 PM EDT.
New Carlisle around 540 PM EDT.
Buchanan around 545 PM EDT.
New Buffalo, Berrien Springs and Three Oaks around 550 PM EDT.
Bridgman, Shorewood-Tower Hill and Shorewood-Tower Hills-Harbert
around 555 PM EDT.
St. Joseph, Fair Plain and Stevensville around 600 PM EDT.
Other locations impacted by these storms include Union Pier,
Glendora, Sodus, New Troy, Harbert, Teegarden, Bertrand, Fish Lake,
Chain-o-lakes and Sawyer.
This includes the following highways...
Interstate 80 in Indiana between mile markers 55 and 80.
Interstate 94 in Michigan between mile markers 3 and 31.
&&
LAT...LON 4180 8622 4176 8623 4176 8620 4151 8607
4153 8624 4142 8645 4184 8676 4192 8666
4212 8654 4212 8649 4217 8643
TIME...MOT...LOC 2125Z 154DEG 53KT 4149 8644 4158 8628 4157 8620
HAIL...0.25
WIND...50MPH
JBALLSpecial weather statement, Jun 9, 6:01 PM EDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Northern Indiana 601 PM EDT Tue Jun 9 2020 MIZ079-092215- St. Joseph- 601 PM EDT Tue Jun 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. JOSEPH COUNTY... At 600 PM EDT, a strong thunderstorm was located over Centreville, or 7 miles east of Three Rivers, moving north at 60 mph. Wind gusts up to 50 mph are possible with this storm. This storm will remain over mainly rural areas of eastern St. Joseph County, including the following locations... Nottawa, Moore Park, Flowerfield, Wasepi, Findley, Mendon, Fishers Lake and Fairfax. && LAT...LON 4188 8535 4183 8558 4207 8570 4207 8539 TIME...MOT...LOC 2200Z 165DEG 51KT 4193 8549 HAIL...0.25 WIND...50MPH JBALL
Special weather statement, Jun 9, 7:06 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Northern Indiana 706 PM EDT Tue Jun 9 2020 INZ004-MIZ077-078-092345- St. Joseph-Berrien-Cass- 706 PM EDT Tue Jun 9 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. JOSEPH...SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES... At 706 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Gulivoire Park to near Bremen. Movement was north at 45 mph. Wind gusts up to 50 mph are possible with these storms. These storms will be near... Gulivoire Park around 710 PM EDT. South Bend and Roseland around 715 PM EDT. Osceola around 720 PM EDT. Mishawaka and Buchanan around 725 PM EDT. Georgetown, Granger and Edwardsburg around 730 PM EDT. Berrien Springs around 735 PM EDT. Niles around 740 PM EDT. Dowagiac around 745 PM EDT. Other locations impacted by these storms include Sodus, Indian Village, Dailey, Eau Claire, La Grange, Barron Lake, Bertrand, Sumnerville, Pokagon and Indian Lake. This includes Interstate 80 in Indiana between mile markers 72 and 86. && LAT...LON 4208 8642 4195 8603 4149 8611 4160 8633 TIME...MOT...LOC 2306Z 176DEG 40KT 4162 8630 4152 8614 HAIL...0.25 WIND...50MPH JBALL
Special weather statement, Jun 9, 7:28 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Northern Indiana 728 PM EDT Tue Jun 9 2020 INZ005-MIZ078-079-100015- Elkhart-St. Joseph-Cass- 728 PM EDT Tue Jun 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...EASTERN CASS AND WESTERN ST. JOSEPH COUNTIES... At 727 PM EDT, a strong thunderstorm was located near Dunlap, moving north at 45 mph. Wind gusts up to 50 mph are possible with this storm. This storm will be near... Elkhart, Simonton Lake and Bristol around 740 PM EDT. Marcellus around 810 PM EDT. Other locations impacted by this storm include Vandalia, Paradise Lake, Calvin Center, Donnell Lake, Union, Penn, Jones, Corey Lake, Shavehead Lake and Howardsville. This includes Interstate 80 in Indiana between mile markers 91 and 102. && LAT...LON 4156 8585 4157 8600 4207 8597 4207 8561 TIME...MOT...LOC 2327Z 192DEG 39KT 4159 8592 HAIL...0.25 WIND...50MPH JBALL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:00 PM EDT | Special Weather Statement | IWX | Branch | 45 min |
| Jun 9, 5:07 PM EDT | Special Weather Statement | IWX | Hillsdale | 53 min |
| Jun 9, 6:01 PM EDT | Special Weather Statement | IWX | Saint Joseph | 14 min |
| Jun 9, 3:40 AM EDT | Wind Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 19 hr |
| Jun 9, 3:48 AM EDT | Gale Warning | IWX | 22 hr | |
| Jun 9, 3:48 AM EDT | Small Craft Advisory | IWX | 55 hr | |
| Jun 9, 4:04 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Huntington, Miami, Wabash | 41 min |
| Jun 9, 4:42 PM EDT | Special Weather Statement | IWX | Kosciusko, Marshall, Noble, Whitley | 48 min |
| Jun 9, 5:27 PM EDT | Special Weather Statement | IWX | Saint Joseph | 33 min |
| Jun 9, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Kosciusko, Wabash, Whitley | 46 min |
| Jun 9, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Huntington, Kosciusko, LaGrange, Noble, Whitley | 42 min |
| Jun 9, 7:06 PM EDT | Special Weather Statement | IWX | Saint Joseph | 39 min |
| Jun 9, 7:28 PM EDT | Special Weather Statement | IWX | Elkhart | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.